Utah, 2019Flash Flooding in Utah, July 26, 2019
July 26, 2019 · NWS SLC · 2 events in 2 counties and zones
Strong thunderstorms producing heavy rain moved over active burn scars in central Utah, producing debris flows that impacted area roadways and resulted in water rescues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $79,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms producing heavy rain moved over active burn scars in central Utah, producing debris flows that impacted area roadways and resulted in water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 2:19 PM MST, 24 minutes earlier.
Area forecast discussion, Jul 26, 2:19 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
319 PM MDT Fri Jul 26 2019
.SYNOPSIS...Shower and thunderstorm activity will increase across
Utah this afternoon and evening as a weather disturbance lifts
slowly east northeast through the region. Drier air will follow
this weather disturbance and produce dry and seasonally warm
conditions through early next week.
&&
.SHORT TERM (Through 00z Tuesday)...A return flow short wave
that is currently tracking across southwestern Utah will continue
to lift to the northeast through this evening. Added forcing from
weak dynamic lift from this provided a spark for numerous showers
and thunderstorms across southern Utah over the last several
hours, and these will areally expand north and east coincident
with the wave translation moving forward. The environment from
roughly KSLC and points south remains primed with deep moisture
(PWAT roughly 90th percentile for the day) and increasing
instability (near 1500 J/KG) for maintenance of these storms into
this evening, with locally heavy rainfall potential remaining a
threat...including recent burn scars in central/northern Utah
susceptible to debris flows. A flash flood watch remains in place
through this evening regarding this threat.
Flow will veer west-northwest tonight into Saturday allowing a
drier flow aloft to impinge on the area for the weekend. This
drying trend will be slow to occur across the mountain spines and
east as initial drying should be aloft with mid/low level
residual moisture remaining plentiful. Can not rule out locally
heavy rain associated convection in the afternoon for those areas.
This said, trends will be to dry west to east for the latter half
of the weekend as the high bulges northwest into Idaho allowing a
stable/dry northwesterly flow aloft to dominate for Sunday. The
ridge will begin to shift back towards the 4-corner region Monday
once again setting up better trajectories for mid level moisture
advection back into the area, but more so in the long term. In
large for Monday, dry and hot with temps several degrees above
seasonal norms.
.LONG TERM (After 00Z Tuesday)...Midlevel ridge nudges slightly
eastward, ushering in another monsoonal surge with increasing chance
of convective showers and thunderstorms over the higher terrain.
Afternoon max temps should hover around or even slightly below norms
for much of the work week. A weak shortwave moving through the
northern CWA after midweek may promote more widespread precip.
Lingering moisture after the wave will maintain a threat of showers
and thunderstorms across the region through the end of the forecast
period.
&&
.AVIATION...Northerly winds are expected to switch to the southeast
around 03Z. VFR conditions will prevail through the day with a 40
percent chance of showers/thunderstorms impacting the terminal
during the 22-03Z timeframe. Winds may become gusty and erratic
during showery periods. Cigs will likely remain around 10kft AGL
with possible dips to 8k during showers.
&&
.FIRE WEATHER...Deep moisture has returned to the north today,
and coupled with a wave moving SW-NE across the district this
afternoon/evening, will allow for elevated wetting rain potential
across most all of the district through this evening. A drier
westerly flow will develop Saturday gradually drying the
district from west to east during the day, but enough residual
moisture will remain in place across the mountains and east for
another round of scattered showers/storms during the peak
heating hours. Come Sunday much drier conditions will exist,
and as the high pressure builds west of the area into next week,
warming trend temps will once again occur.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ004-008-
010-517.
WY...None.
&&
Merrill/Verzella
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 26, 5:14 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
614 AM MDT Fri Jul 26 2019
UTZ001>016-019>021-517-518-WYZ021-271200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
614 AM MDT Fri Jul 26 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will develop once again
across much of the outlook area today. These showers and storms
will have the potential for brief, but heavy rain, which could
result in flash flooding and debris flows near any of the burn
scars in central and southern Utah. This shower and thunderstorm
activity will peak during the afternoon and early evening hours,
then decrease to scattered light showers across mainly northern
Utah and southwest Wyoming late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and isolated thunderstorms will linger across
the northern portion of the outlook area through Saturday
afternoon. Significantly drier air will spread across the outlook
from the west beginning late Saturday. This drier air will bring
an end to showers and thunderstorms by Sunday, with these dry
conditions extending into the first half of the next week.
Temperatures will climb back above late July norms early in the
week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 26, 11:06 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1206 PM MDT Fri Jul 26 2019
UTZ518-261900-
Southern Utah Mountains UT-
1206 PM MDT Fri Jul 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD AND EAST
CENTRAL IRON COUNTIES UNTIL 100 PM MDT...
At 1206 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Panguitch, or 26 miles south of Junction...
moving northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Panguitch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3776 11237 3775 11252 3797 11264 3812 11226
3786 11209
TIME...MOT...LOC 1806Z 239DEG 5KT 3788 11237
BonnetteFlash Flood, Duchesne
- When
- July 26, 2:43 PM MST to 5:43 PM MST
- Where
- Duchesne County, 6.77 mi S of Fruitland to 7.73 mi S of Fruitland
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 40.123, -110.816
Heavy rain over the Dollar Ridge Fire burn scar produced a debris flow that impacted the Promised Land Resort. Many area roadways were blocked, and water rescues of 12 people occurred.
Flash Flood, Utah
- When
- July 26, 4:35 PM MST to 6:00 PM MST
- Where
- Utah County, 1.98 mi WNW of Thistle to 0.87 mi WSW of Birdseye
- Cause
- Heavy Rain / Burn Area
- Property damage
- $79,000
- Reported by
- Department of Highways
- Coordinates
- 40.010, -111.535
Heavy rain over the Bald Mountain Fire and Pole Creek Fire burn scars resulted in debris flows across U.S. Highway 89 between Birdseye and Thistle. The Utah Highway Patrol reported mud, rock, and other debris that was 2 feet thick across the roadway. U.S. Highway 89 was closed from the time of the event until 8:58 pm on July 28, 2019, as highway crews cleaned up and repaired the damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 26, 2019$203,000 · 5 events
- Hail in Minnesota, July 26, 20194 in hail · 39 events
- Hail and Damaging Winds in Minnesota, July 26, 20191.5 in hail · 10 events
- Lightning Strike in Florida, July 26, 20191 injured · 1 event
- Hail and Damaging Winds in Nebraska, July 26, 20191.75 in hail · 7 events
- Flash Flooding and Hail in Nebraska, July 26, 20192 in hail · 6 events
- Marine Thunderstorm Winds in Lake Superior, July 26, 201951 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 26, 20192 events
- Hail and Damaging Wind in Wisconsin, July 26, 20192.5 in hail · 2 events
- Hail in Nebraska, July 26, 20191.75 in hail · 2 events
- Hail in South Dakota, July 26, 20191 in hail · 1 event
- Waterspout in Gulf of Mexico, July 26, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846126, 846152.